Nevada, 2014

Flash Flooding and Debris Flow in Nevada, July 19 to 21, 2014

July 19 to 21, 2014 · NWS REV · 13 events in 6 counties and zones

Moderately high atmospheric moisture with slow-moving thunderstorms brought heavy rain and isolated severe thunderstorms from the 19th through the 21st. Extensive damage from flash floods and debris flows was reported in Douglas County and Carson City on the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Moderately high atmospheric moisture with slow-moving thunderstorms brought heavy rain and isolated severe thunderstorms from the 19th through the 21st. Extensive damage from flash floods and debris flows was reported in Douglas County and Carson City on the 20th. In addition, a large dust storm occurred on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 19, 1:01 PM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 19, 1:01 PM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT SAT JUL 19 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY
AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE
SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH
BREEZY AND DRY CONDITIONS POSSIBLE.

&&

.SHORT TERM...

THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH
OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER,
A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH
TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH
THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM
MOTIONS.

FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS
ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE
WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY
RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND
HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY
MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE
MOVES INTO THE AREA FROM THE SOUTH.

BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON
WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER
THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND
ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL
AND GUSTY OUTFLOW WINDS.

ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE
SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER
MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE
TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A
WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS
ON MONDAY ARE GUSTY OUTFLOWS AND HAIL.

MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY
MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH
OF PORTOLA-RENO-FALLON. BRONG

.LONG TERM...TUESDAY THROUGH SATURDAY...

NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN
RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING
FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING
AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING,
DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD
DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE
STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES
DRASTICALLY DIMINISH.

AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE
INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT
OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING
OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD
TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR
FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A
SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS
CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED
SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD

&&

.AVIATION...
MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY
FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS.
CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL
CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR
THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO
NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY
PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT.

COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN
ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL
AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW
DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL
AFTERNOON ZEPHYRS. BOYD/20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 19, 3:27 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
427 PM PDT SAT JUL 19 2014

NVZ002-003-200030-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
427 PM PDT SAT JUL 19 2014

...STRONG STORMS IMPACTING WASHOE VALLEY AND CARSON CITY...

AT 423 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALENA TO CARSON
CITY AIRPORT...AND MOVING SOUTHWEST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THESE STORMS.

* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...INCLINE VILLAGE...
  CARSON CITY...LAKEVIEW...MOUNT ROSE SUMMIT...NEW WASHOE CITY AND
  WASHOE CITY.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON ROADWAYS INCLUDING HIGHWAYS 580, 395, AND MT ROSE HIGHWAY.
IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS
SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING
HEAVY RAINS.

&&

LAT...LON 3946 11991 3936 11975 3923 11962 3910 11972
      3916 11987 3928 12000
TIME...MOT...LOC 2326Z 027DEG 6KT 3935 11989 3922 11972

CS
Special weather statement, Jul 19, 3:31 PM PST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
431 PM PDT SAT JUL 19 2014

CAZ071-072-200030-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
431 PM PDT SAT JUL 19 2014

...HEAVY RAIN ALONG HIGHWAY 89 NEAR STAMPEDE RESERVOIR...

AT 423 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTH OF PROSSER CREEK RESERVOIR. THIS
STORM WAS NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...CA 89 AT
NEVADA-SIERRA CO LINE...HOBART MILLS...LAKESIDE CAMPGROUND AND UPPER
LITTLE TRUCKEE CAMPGROUND.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3948 12013 3935 12015 3935 12018 3946 12027
      3949 12024
TIME...MOT...LOC 2329Z 270DEG 0KT 3944 12020

BOYD
Local storm report, Jul 19, 3:37 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
437 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HEAVY RAIN       3 NNE CARSON CITY       39.21N 119.75W
07/19/2014  U0.00 INCH       CARSON CITY        NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED VERY HEAVY RAINFALL,
            WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING.

&&

MCGUIRE
Special weather statement, Jul 19, 3:39 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
439 PM PDT SAT JUL 19 2014

CAZ071-200115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
439 PM PDT SAT JUL 19 2014

...PERSISTENT HEAVY RAIN CONTINUES AROUND LAKE DAVIS...

AT 432 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LAKE DAVIS...OR 10 MILES NORTHWEST OF
BECKWOURTH. THIS STORM WAS NEARLY STATIONARY AND HAS BEEN PRODUCING
HEAVY RAIN SINCE 230 PM.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE...LAKE DAVIS...
  GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE
  CAMPGROUND.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 4000 12064 3998 12043 3986 12044 3984 12059
TIME...MOT...LOC 2339Z 270DEG 0KT 3992 12053

BOYD
Local storm report, Jul 19, 3:50 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
450 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     DEBRIS FLOW      4 SSE MARKLEEVILLE      38.65N 119.75W
07/19/2014                   ALPINE             CA   OTHER FEDERAL

            MUDSLIDE REPORTED BETWEEN CARSON RIVER RESORT AND WOLF
            CREEK.

&&

MCGUIRE
Local storm report, Jul 19, 3:59 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
459 PM PDT SAT JUL 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             3 NNE CARSON CITY       39.21N 119.75W
07/19/2014  M0.50 INCH       CARSON CITY        NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
            VERY HEAVY RAINFALL.

&&

MCGUIRE

The radar

The Reno radar (KRGX), 68 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flash flood, 2 hail, 1 dust storm, 1 debris flow. Local standard time, as filed.

Hail, Carson City (C)

When
July 19, 4:00 PM PST
Where
Carson City (C) County, New Empire
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -119.750

Hail report near Carson City High School.

Thunderstorm Wind, Douglas

When
July 20, 12:45 PM PST
Where
Douglas County, 4.35 mi E of Gardnerville
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.940, -119.650

Flash Flood, Douglas

When
July 20, 1:19 PM PST to 2:00 PM PST
Where
Douglas County, 4.28 mi NNE of Douglas Co Arpt to 3.52 mi NE of Douglas Co Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
911 Call Center
Coordinates
39.054, -119.731

Homeowner called 911 to report water flowing into his home at 1319PST. At least 5 other homes indicated mud (up to 3 to 5 feet) and water flows, with a video showing fast-flowing water down a street.

Flash Flood, Carson City (C)

When
July 20, 1:45 PM PST to 2:45 PM PST
Where
Carson City (C) County, 13.96 mi SSE of Stewart to 14.57 mi SSE of Stewart
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.945, -119.640

A spotter reported debris and rocks in roadways near Windmill and Fish Springs Road around 1400PST. A short time later the spotter noted that Windmill Road was washed out and Calle Del Sol was impassable. The spotter's rain gauge recorded 1.10 of rain between 1300PST and 1325PST.

Thunderstorm Wind, Churchill

When
July 20, 1:50 PM PST
Where
Churchill County, 12.72 mi WSW of (Nfl)nas Fallon
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
39.260, -118.940

Maximum wind gust measured at the Dead Camel RAWS between 1347PST and 1447PST. Time of gust estimated from radar.

Thunderstorm Wind, Lyon

When
July 20, 1:55 PM PST
Where
Lyon County, Silver Spgs Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.400, -119.250

The Silver Springs airport measured sustained winds of 40 mph with a gust to 60 mph.

Dust Storm, Western Nevada Basin and Range

When
July 20, 2:00 PM PST to 4:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
Law Enforcement
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A line of thunderstorms initiated an extensive gust front, which moved north bringing winds 25 to 40 mph with gusts to around 60 mph. The Pershing County Sheriff's office (as well as photographic evidence) indicated a large dust storm with near zero visibility along highway 95 north of Fallon and on Interstate 80 between Fernley and Winnemucca.

Flash Flood, Carson City (C)

When
July 20, 2:00 PM PST
Where
Carson City (C) County, 0.53 mi ESE of Stewart to 0.76 mi SE of Stewart
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
39.116, -119.761

Water over roads and mud debris along and near Center Drive were reported (including pictures and videos) by a fire department official. Extensive damage to streets due to undermining was noted along with minor water and mud intrusions into several homes. One home had up to a foot of water and mud in the garage along with damage to the garage door. The time of the event is estimated.

Debris Flow, Douglas

When
July 20, 2:00 PM PST
Where
Douglas County, 3.11 mi ENE of Jacks Vly to 3.06 mi ENE of Jacks Vly
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
39.091, -119.764

A Facebook photo and a report from Douglas County Emergency Management indicated a large mud flow across Long Dr. The time of the event is estimated but was likely between 1330PST and 1430PST.

Thunderstorm Wind, Washoe

When
July 20, 2:16 PM PST
Where
Washoe County, 1.27 mi E of Lemmon Vly
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.569, -119.796

Measured at the NWS Reno office.

Flash Flood, Washoe

When
July 20, 2:50 PM PST
Where
Washoe County, 1.87 mi SSW of (Rno)cannon Arpt Ren to 1.55 mi SSW of (Rno)cannon Arpt Ren
Cause
Heavy Rain
Reported by
Public
Coordinates
39.475, -119.785

Pictures and videos corroborated a rapid increase in water levels which threatened building damage and caused some vehicles to stall near Meadowood Mall.

Thunderstorm Wind, Churchill

When
July 20, 2:53 PM PST
Where
Churchill County, 14.82 mi NE of Ocala
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -118.570

The Lovelock airport measured sustained winds of 44 mph with gusts to 61 mph.

Hail, Washoe

When
July 21, 6:07 PM PST
Where
Washoe County, 11.4 mi NNE of Harolds Trapshoot Sp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.767, -119.601

Half-dollar sized hail was reported in the Palomino Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531994, 532356, 536780, 536783, 532402, 532455, 532448, 536584, 536594, 532391, 535458, 532461, 537168.